Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Birmingham, AL

April 11, 2004Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2004, 12:22 AM CDT for Shelby County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 12:22 AM CDT (05:22 UTC)
Expired
Apr 11, 2004, 1:15 AM CDT
In force
53 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS54 KBMX 110522
SVRBHM
ALC117-110615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 115 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM OVER ALABASTER...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CALERA...
COLUMBIANA AND MONTEVALLO.

HAIL TO THE SIZE OF PENNIES HAS BEEN REPORTED WITH THIS STORM IN 
ALABASTER. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY 
SHELTER.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3328 8691 3310 8691 3309 8653 3333 8648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:57 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 7:57 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SAT APR 10 2004

.UPDATE...
NOW THAT THINGS HAVE CALMED DOWN A BIT...I WILL TAKE THE OPPORTUNITY
TO FRESHEN UP THE FORECAST A BIT.  WILL NEED TO TWEAK HOURLY TEMPS
IN THE GRIDS FOR THE REST OF TONIGHT...BUT I THINK LOWS ARE STILL
PRETTY GOOD.  WILL RECONFIGURE POPS TO ACCOUNT FOR THE MASS OF RAIN
AND THUNDERSTORMS MOVING INTO THE EAST.  WILL HOLD ON TO AT LEAST
CHANCE POPS EVERYWHERE FOR THE REST OF TONIGHT.

EVENING SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY OR COLD FRONT (TAKE
YOUR PICK) STRETCHED WEST-EAST ACROSS THE MIDDLE OF THE STATE...WITH
A BUBBLE HIGH JUST NORTH OF IT OVER BIRMINGHAM.  I WOULD THINK
CONDITIONS ARE PRETTY MUCH STABILIZED NORTH OF THIS BOUNDARY RIGHT
NOW.  CONVECTION NOW WEST OF THE MISSISSIPPI RIVER...SHOULD IT HOLD
TOGETHER...WOULD PROBABLY GET INTO WEST ALABAMA BETWEEN 2 AND 4 AM.

I THINK THAT THE BUBBLE HIGH WILL PUSH THE OUTFLOW/COLD FRONT A BIT
FARTHER SOUTH.  GIVEN THAT THERE DOESNT APPEAR TO BE ANY BIG LOW
LEVEL JET TO SURGE THE MOISTURE AND INSTABILITY NORTH AGAIN (AT
LEAST NOT FOR MOST OF TONIGHT...AND ESPECIALLY NOT IF THE CONVECTION
NOW IN EAST TEXAS DOES THE OLD COASTAL STORMS CUTTING OFF THE
MOISTURE FARTHER INLAND ROUTINE)...I THINK THAT THE THREAT OF
STRONG/SEVERE STORMS WILL BE LIMITED TO THE SOUTHERNMOST PART OF OUR
CWA.

HOPE TO HAVE FORECASTS IN ALL FORMS UPDATED BY 0130 UTC.  WILL ALSO
LIKELY DO ANOTHER UPDATE A BIT LATER...ONCE THE MAIN RAIN MASS IN
THE EAST PUSHES INTO GEORGIA.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Apr 10, 1:41 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT APR 10 2004

ALZ011>015-017>050-102045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
141 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG...AND WEST OF I-65.

THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS
THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE NIGHT-TIME HOURS.  HEAVY RAINFALL OF ONE TO TWO INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER
SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL AS THE MAIN HAZARDS.

SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE
UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA AS WELL.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65
CORRIDOR...WESTARD.  ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY
OVER THE AREA AS WELL.

In the hours before

Special weather statement, Apr 10, 6:59 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT SAT APR 10 2004

ALZ041-110045-
AUTAUGA-
659 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 745
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS ALONG WITH PEA SIZE HAIL AND CLOUD TO GROUND
LIGHTNING...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 15 MILES WEST OF BILLINGSLEY TO 17 MILES
WEST OF INDEPENDENCE...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ACROSS THE ENTIRE
COUNTY THROUGH 745 PM CDT.

LAT...LON 3266 8688 3245 8683 3242 8642 3266 8642
Local storm report, Apr 10, 7:24 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
724 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     WIND DAMAGE      9 N BOLIGEE             32.88N 88.09W
04/10/2004                   GREENE             AL   DEPUTY SHERIFF
            TREES WERE BLOWN DOWN IN THE MOUNT HEBRON COMMUNITY.

0515 PM     WIND DAMAGE      BOLIGEE                 32.75N 88.02W
04/10/2004                   GREENE             AL   PUBLIC
            TREES WERE BLOWN DOWN ALONG INTERSTATE 20/59 NEAR THE
            BOLIGEE EXIT.

0531 PM     WIND DAMAGE      1 NE EUTAW              32.85N 87.88W
04/10/2004                   GREENE             AL   PUBLIC
            NUMEROUS TREES WERE BLOWN DOWN AND BLOCKING ROADWAYS
            JUST NORTHEAST OF EUTAW.

0542 PM     HAIL             8 S AKRON               32.75N 87.75W
04/10/2004  1.00 IN          HALE               AL   EMA
            QUARTER SIZE HAIL WAS REPORTED IN SAWYERVILLE.

0542 PM     HAIL             AKRON                   32.88N 87.74W
04/10/2004  1.00 IN          HALE               AL   EMA
            QUARTER SIZE HAIL WAS OBSERVED IN AKRON.
Local storm report, Apr 10, 7:31 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
731 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     WIND DAMAGE      3 W AKRON               32.87N 87.78W
04/10/2004                   HALE               AL   PUBLIC
            HUNDREDS OF TREES AND POWER LINES WERE BLOWN DOWN FROM
            NEAR THE BLACK WARRIOR RIVER WEST OF AKRON TO NEAR
            GREENSBORO.

0623 PM     HAIL             MARION                  32.63N 87.32W
04/10/2004  0.75 IN          PERRY              AL   DEPUTY SHERIFF
            HAIL TO THE SIZE OF AT LEAST PENNIES COVERED THE GROUND
            IN MARION. A FEW TREES WERE ALSO BLOWN DOWN.
Special weather statement, Apr 10, 11:48 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT SAT APR 10 2004

ALZ023-110530-
TUSCALOOSA-
1148 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1230 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLT...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLT AND BROOKWOOD
THROUGH 1230 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8753 3309 8757 3308 8733 3335 8720
Special weather statement, Apr 10, 11:50 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CDT SAT APR 10 2004

ALZ022-030-110515-
PICKENS-SUMTER-
1150 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND PICKENS
COUNTIES UNTIL 1215 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF GEIGER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GEIGER THROUGH 1215
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3305 8833 3283 8836 3287 8819 3294 8821
          3306 8817
Special weather statement, Apr 11, 12:14 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT SUN APR 11 2004

ALZ025-110615-
SHELBY-
1214 AM CDT SUN APR 11 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
115 AM CDT...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
ALABASTER...CALERA...AND WILSONVILLE THROUGH 115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3329 8693 3312 8695 3309 8657 3329 8644

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:25 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa50 min
Apr 11, 2:47 AM CDTSevere Thunderstorm WarningBMXShelby43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.